Utah, 2005

Lightning Strike in Utah, May 17, 2005

May 17, 2005 · NWS GJT · 1 event in 1 county or zone

Lightning struck the Ross Springs Water Treatment Plant and destroyed the pressure transducer.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Lightning struck the Ross Springs Water Treatment Plant and destroyed the pressure transducer.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 17, 1:50 PM MST, 2 hours 10 minutes earlier.

Area forecast discussion, May 17, 1:50 PM MST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
250 PM MDT TUE MAY 17 2005

.SHORT TERM (TONIGHT THROUGH THURSDAY)...
STRONG NEGATIVE TILT TROUGH HAS PAST WRN COLORADO WITH CLEARING TREND
UNDERWAY. ISOLATED SHOWERS OVER THE HIGHER NORTHERN TERRAIN HAVE
FORMED BENEATH STRENGTHENING SUBSIDENCE INVERSION...BUT THESE WILL
END EARLY IN THE EVENING.  COOLER NIGHT EXPECTED WITH LESS CLOUD
COVER AND WIND OVERNIGHT.

ON WEDNESDAY...SAY GOODBYE TO SPRING AND ITS UNSETTLED WEATHER
PATTERN AND WELCOME SUMMER.  SUBTROPICAL HIGH PRESSURE SYSTEM BEGINS
TO STRENGTHEN OVER THE DESERT SOUTHWEST...NOSING ITS WAY OVER
COLORADO.  SOME MID TO HIGH CLOUD BRUSHES NORTHEAST UTAH AND NRN 1/3
OF WRN COLORADO...THANKS TO EMBEDDED WEAK WAVES MOVING ACROSS THE NRN
ROCKIES.  THESE CLOUDS MAY BE SUFFICIENT FOR PARTLY CLOUDY
CONDITIONS...BUT THE SRN ZONES WILL BE MOSTLY SUNNY EXCEPT FOR SOME
FAIR WEATHER CLOUDS OVER THE HIGHER TERRAIN.

CORE OF SUBTROPICAL HIGH PRESSURE SYSTEM WILL BE POSITIONED
OVER ARIZONA AND NEW MEXICO WITH THE RIDGE AXIS THROUGH COLORADO.
THIS WILL RESULT IN ADDITIONAL WARMING AND THE HIGHEST TEMPERATURES
SO FAR THIS YEAR.  AFTER 10 DEGREES TEMPERATURE CLIMB ON WEDNESDAY...
TACK ON ANOTHER 10 DEGREES FOR THURSDAY.  SNOWMELT WILL INCREASE AND
MANY RIVERS AND STREAMS WILL BE APPROACHING BANKFULL.

.LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...SUMMER-LIKE WARMTH
HEADED FOR MUCH OF WESTERN COLORADO AND EASTERN UTAH THROUGH THIS
EXTENDED PERIOD. H7 TEMPS CLIMB TO BETWEEN +14 AND +18C ACROSS THE
REGION AS A STRONG RIDGE OF HIGH PRESSURE BUILDS INTO THE
INTERMOUNTAIN WEST. THIS WILL BRING AFTERNOON TEMPS APPROACHING
TRIPLE DIGITS IN THE DESERT REGIONS OF SE UTAH...WITH 90S COMMON IN
MOST OF THE LOWER VALLEYS.  MAJOR SNOWMELT THIS WEEKEND WILL RESULT
IN SEVERAL CREEKS...STREAMS AND SMALL RIVERS SPILLING OUT OF THEIR
BANKS...ESPECIALLY IN THE VICINITY OF THE GRAND MESA AND THE SOUTH
SLOPES OF THE SAN JUANS. THE RIDGE FLATTENS SLIGHTLY LATE SATURDAY
AND SUNDAY AS A SHRTWV WORKS ACROSS THE NORTHERN ROCKIES. NO MAJOR
COOLING ANTICIPATED WITH TEMPS ONLY DROPPING A FEW DEGREES ON
SUNDAY. THE RIDGE REBOUNDS ON MONDAY WITH CONTINUED DRY AND VERY
WARM CONDS TO START OFF THE NEW WEEK.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

PF/JDC
Hazardous weather outlook, May 17, 4:45 AM MST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT TUE MAY 17 2005

COZ001>005-007>010-013-181145-
CENTRAL COLORADO RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
DEBEQUE TO SILT CORRIDOR-ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
LOWER YAMPA RIVER BASIN-ROAN AND TAVAPUTS PLATEAUS-
UPPER YAMPA RIVER BASIN-
545 AM MDT TUE MAY 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST COLORADO.

.DAY ONE...TODAY AND TONIGHT...

STRONG GUSTS OF WIND WILL OCCUR THIS MORNING AS A COLD FRONT
MOVES ACROSS THE AREA. ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR
THIS AFTERNOON...PRODUCING GUSTY WINDS AND CLOUD TO GROUND LIGHTING.

WATER LEVELS IN MANY RIVERS AND STREAMS WILL REMAIN AT HIGH LEVELS IN
RESPONSE TO SNOWMELT AND PRECIPITATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

A STRONG WARMING TREND AND ABOVE NORMAL TEMPERATURES WILL INCREASE
SNOWMELT AND CAUSE SHARP RISES IN RIVERS AND STREAMS THROUGH MONDAY.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE NEAR THE CONTINENTAL DIVIDE
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT RISES IN WATER
LEVELS.

COZ006-011-012-014-017>023-UTZ022>025-027>029-181145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-EASTERN UINTA BASIN-
EASTERN UINTA MOUNTAINS-FOUR CORNERS/UPPER DOLORES RIVER-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-NORTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-SAN JUAN RIVER BASIN-
SOUTHEAST UTAH-SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT TUE MAY 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND SOUTHWEST
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

LOCALLY STRONG WINDS WILL OCCUR THIS MORNING AS A COLD FRONT MOVES
ACROSS THE AREA.

WATER LEVELS IN MANY RIVERS AND STREAMS WILL REMAIN AT HIGH LEVELS IN
RESPONSE TO RECENT SNOWMELT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

A STRONG WARMING TREND AND ABOVE NORMAL TEMPERATURES WILL INCREASE
SNOWMELT AND CAUSE SHARP RISES IN RIVERS AND STREAMS THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT RISES IN WATER
LEVELS.

LINDQUIST

The radar

The Grand Junction radar (KGJX), 231 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Daggett

When
May 17, 4:00 PM MST
Where
Daggett County, 8 mi SW of Dutch John
Property damage
$500
Reported by
EMERGENCY MANAGER
Coordinates
40.887, -109.508 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451797.